Engineering Microgrids with Control Co-Design

Workshop Dates: October 5th & October 9th, 2020 (both from 1:00-5:00pm EDT)

The rapid deployment of distributed energy resources and microgrids is transforming the electricity infrastructure, offering an opportunity to rethink conventional grid design and controls to promote additional capabilities. This workshop focused on the innovation of microgrid design and control to improve or enable: reliability, resiliency, self-healing, black-start capability, prosumer capabilities, macrogrid support, plug and play functions, networks of microgrids, multi-objective systems, standardization, low-inertia/inverter-based systems, and more. ARPA-E is exploring multiple areas of interest for this program, including:

•       New methodologies to design microgrids: from sequential approaches to control co-design (CCD) methodologies
•       New computer tools to design microgrids, incorporating dynamic interaction of components with a CCD methodology
•       Proof-of-concept systems (HIL, SIL, etc.)
•       Scaled hardware demonstrations
•       A pathway to impact on the macrogrid

Workshop presentations covered the current state of the art in microgrids; the unique considerations for commercial, non-commercial and utility installations; existing microgrid design tools; challenges and control solutions for inverter-based tools; droop control and new control perspectives; metrics and key performance parameters; communication and standardization challenges; and networks and macrogrid interactions. The workshop included brainstorming sessions to analyze the constraints of current microgrid design methodologies and software and to identify control challenges, solutions and metrics for the microgrid space. This workshop also considered the effects of market drivers, such as policy, regulations, cost factors, opportunities and challenges on microgrid development.

Day 1: Monday, October 5, 2020

TIME (ET)

EVENT

12:50 - 1:00 PM

Attendee Log-In

1:00 - 1:10 PM

Welcome & Introduction to ARPA-E

Dr. Jennifer Gerbi – ARPA-E Deputy Director for Technology

1:10 - 1:55 PM

Engineering Microgrids with Control Co-Design: rationale and program description

Dr. Mario Garcia-Sanz – ARPA-E

1:55 - 2:15 PM

Presentation # 1: First principles, modeling, design, control

Dr. Marija Ilic – Massachusetts Institute of Technology

2:15 - 2:35 PM

Presentation # 2: Topic: First principles, load composition, topology, inertia, control solutions

Mr. Scott Manson – Schweitzer Engineering Laboratories

2:35 - 2:55 PM

Presentation # 3: Topic: The Stanford microgrid case, standardization, modularity, deployment

Dr. Ram Rajagopal – Stanford University

2:55 - 3:15 PM

Presentation #4: Tools for Microgrid Design

Dr. Kevin Schneider – Pacific Northwest National Laboratory

3:15 - 3:30 PM

Break (15 min)

3:30 - 5:00 PM

Breakout Sessions Day 1

Session 1: Principles, limitations, control and standardization for microgrids
Session 2: Computer tools and methodologies to design microgrids

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

Day 2: Friday, October 9 2020

TIME (ET)

EVENT

12:50 - 1:00 PM

Attendee Log-In

1:00 - 1:10 pm

Day 2 Opening Remarks

Dr. Mario Garcia-Sanz – ARPA-E

1:10 - 1:30 pm

Presentation # 5: EPIC Program | Enabling a 100% Clean Energy Future

Mr. David Erne – California Energy Commission

1:30 – 1:50 pm

Presentation # 6: Topic: Existing commercial microgrids: operation and control

Dr. Jorge Elizondo – Heila Technologies

1:50 – 2:10 pm

Presentation # 7: Differential-Power-Processing-Based Microgrid Architectures using Control Co-design

Dr. Arijit Banerjee – University of Illinois

2:10 – 2:30 pm

Presentation # 8: Considerations for Microgrid Co-Design: Performance Verification Approach, Metrics, and Interoperability

Dr. Blake Lundstrom – National Renewable Energy Laboratory

2:30 – 2:40 pm

Break (10 min)

2:40 – 3:00 pm

Presentation # 9: Topic: Research on networks and macrogrid interaction

Dr. Josep Guerrero – Aalborg University

3:00 – 3:20 pm

Presentation # 10: Enabling Grid Edge Interoperability to Accelerate DER Adoption and Integration

Dr. Stuart Laval – Duke Energy

3:20 - 3:30 pm

Break (10 min)

3:30 – 5:00 pm

Breakout Sessions Day 2

Session 1: New microgrid designs: extreme conditions and hybrid systems
Session 2: Networks of microgrids, interaction with the macrogrid

5:00 – 5:05 pm

Closing Remarks

5:05pm

End of Workshop

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

Disclaimer:

For the presentations included or linked on this website, the views and opinions expressed are those of the authors and do not necessarily reflect the official policy or position of the United States Government or any agency thereof, or its contractors or subcontractors. The organization names used on this site or in the linked presentations are the trademarks of their respective holders. Reference or depiction herein to any specific organization, device, product, process, or service by trade name, trademark, manufacturer, or otherwise, does not necessarily constitute or imply its endorsement, recommendation, or favoring by the United States Government or any agency thereof or its contractors or subcontractors.